Pain Home > Percocet and Constipation
There are several possible side effects of Percocet, and constipation is one of them. In fact, constipation is so predictable with this drug that many healthcare providers recommend taking a laxative before any problems occur. If you are taking Percocet and constipation becomes severe or does not respond to laxatives, let your healthcare provider know immediately.
Does Percocet Cause Constipation?Percocet® (oxycodone/APAP) is a prescription pain medication. It contains acetaminophen (also known as Tylenol® and often abbreviated as "APAP") and oxycodone, an opiate narcotic. Percocet is quite likely to cause constipation due to the narcotic component. Although you may be able to avoid this side effect if you take Percocet for just a few days (or if you only take it now and then), most people who take the drug will develop some degree of constipation. Sometimes, constipation due to Percocet can be quite severe.
Constipation is a predictable, expected side effect of Percocet. It is so predictable that many healthcare providers recommend that people who take Percocet also take a laxative before any problems occur. Contact your healthcare provider right away if your constipation becomes severe or does not respond to laxatives.
Will Constipation With Percocet Go Away?Constipation due to narcotics will not go away on its own as long as you keep taking the medication. The body never adjusts or adapts to the effects of Percocet that cause constipation. In other words, someone who has been using the drug for years is just as likely to have constipation due to Percocet as someone who just started taking it.
Treating and Preventing Constipation From PercocetAlthough non-drug treatments for constipation, such as exercise, fiber, and water, may help a little, most healthcare providers agree that a laxative is usually necessary to prevent and treat constipation due to narcotics. Although stool softeners, such as docusate (Colace® and others), may provide some relief, stimulant laxatives are often necessary. Ask your healthcare provider or pharmacist to recommend a laxative that is best for your situation (don't forget to mention that you are taking Percocet).
The use of laxatives to prevent and treat constipation due to Percocet is important in some situations, such as after a heart attack or after delivering a baby. In these situations, constipation can be extremely painful (after having a baby) and even life-threatening (after having a heart attack -- when straining should be avoided).
If your constipation seems severe or does not respond to laxatives, be sure to check with your healthcare provider. This can be a sign of an intestinal blockage, one of the serious Percocet side effects.